Hail, Ziebach
- When
- June 15, 5:05 PM MST
- Where
- Ziebach County, 8.95 mi NW of Iron Lightning
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 45.287, -101.934
Hail to the size of pennies fell over portions of northern Ziebach County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Hail to the size of pennies fell over portions of northern Ziebach County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 15, 3:42 PM MST, 1 hour 23 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 442 PM MDT FRI JUN 15 2012 .UPDATE...NEW SEVERE THUNDERSTORM WATCH ISSUED FOR CENTRAL SD UNTIL 06Z. && .AVIATION...00Z TAFS A COLD FRONT WILL BE PASSING THROUGH THE FORECAST AREA FROM A LOW CROSSING SASKATCHEWAN. THUNDERSTORMS OVER PARTS OF NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA WILL CONTINUE INTO TONIGHT. SEVERE STORMS ARE POSSIBLE...WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WIND GUSTS. BEHIND THE FRONT...SOUTH-SOUTHEASTERLY WINDS WILL SHIFT TO THE NORTH-NORTHWEST. && .PREV DISCUSSION... /ISSUED 124 PM MDT FRI JUN 15 2012/ DISCUSSION...UPPER LEVEL ANALYSIS HAS WEST TO SOUTHWEST FLOW ACROSS THE NORTHERN PLAINS...WITH SHORTWAVE TROF CROSSING SOUTHERN ALBERTA AND SASKATCHEWAN. SKIES ARE PARTLY CLOUDY TO MOSTLY SUNNY ACROSS MUCH OF THE AREA...WITH SOME STORMS STARTING TO FIRE OFF OF THE LARAMIE RANGE IN WYOMING. 19Z SURFACE ANALYSIS HAS WEAK HIGH PRESSURE OVER MINNESOTA AND THE EASTERN DAKOTAS...WITH LOW PRESSURE DEVELOPING ACROSS SOUTHEASTERN WYOMING AND INVERTED TROF STRETCHING NORTH INTO EASTERN MONTANA. WINDS HAVE ALREADY SWITCHED TO THE NORTHWEST IN GILLETTE WYOMING. TEMPERATURES ARE CURRENTLY IN THE UPPER 70S TO AROUND 90 DEGREES...WITH WINDS GENERALLY OUT OF THE SOUTH TO SOUTHEAST AT 10 TO 25 MPH. LATE THIS AFTERNOON...SURFACE HIGH PRESSURE WILL CONTINUE TO SHIFT EAST THIS AFTERNOON AS THE SURFACE TROF NUDGES INTO WESTERN SOUTH DAKOTA. SOUTHERLY BOUNDARY LAYER WINDS WILL CONTINUE TO BRING ADDITIONAL MOISTURE TO MUCH OF THE AREA. THE ATMOSPHERE WILL CONTINUE TO DESTABILIZE THIS AFTERNOON...WITH WIDESPREAD SHOWERS AND THUNDERSTORMS EXPECTED. INSTABILITY PARAMETERS AND SHEAR PROFILES INDICATE THAT SEVERE STORMS WILL BE PROBABLE THIS AFTERNOON ACROSS MUCH OF WESTERN SOUTH DAKOTA. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH THESE STORMS. TONIGHT...SHOWERS AND THUNDERSTORMS WILL CONTINUE OVERNIGHT...MAINLY ACROSS THE SOUTH DAKOTA PLAINS...WITH ACTIVITY WINDING DOWN ACROSS NORTHEAST WYOMING EARLY IN THE EVENING. SEVERE STORMS WILL REMAIN POSSIBLE OVERNIGHT ACROSS THE SOUTH DAKOTA PLAINS. SURFACE TROF/COLD FRONT WILL MOVE THROUGH THE FORECAST AREA BY EARLY MORNING...BRINGING NORTHWESTERLY WINDS AND COOLER TEMPERATURES. SATURDAY...A FEW LINGERING SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER SOUTH CENTRAL SOUTH DAKOTA SATURDAY MORNING...BUT OTHERWISE SATURDAY LOOKS TO BE A DRY AND MILD DAY. HIGHS WILL BE SLIGHTLY COOLER THAN FRIDAY...BUT STILL IN THE 70S AND LOWER 80S. NORTHWEST WINDS MAY BE BREEZY ACROSS THE SOUTH DAKOTA PLAINS AS CANADIAN HIGH PRESSURE SLIDES ACROSS THE WESTERN DAKOTAS. SUNDAY...WINDS WILL TURN SOUTHERLY AGAIN AS SURFACE HIGH PRESSURE SHIFTS SOUTHEAST OF THE DAKOTAS. WARM AND MOIST AIR WILL AGAIN BE ADVECTED INTO THE AREA...AND HIGHS SUNDAY WILL CLIMB INTO THE MID 80S TO MID 90S. MOST OF THE ENERGY WITH THIS SYSTEM IS EXPECTED TO STAY TO THE NORTH. NORTHWEST SOUTH DAKOTA MAY GET CLIPPED WITH A FEW SHOWERS AND THUNDERSTORMS SUNDAY AND SUNDAY NIGHT...BUT MOST OF THE AREA IS EXPECTED TO REMAIN DRY AT THIS POINT. AVIATION...18Z TAF UPDATE STRONG INSTABILITY DEVELOPING THIS AFTERNOON WILL PRODUCE THUNDERSTORMS OVER PARTS OF NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON. SEVERE STORMS ARE POSSIBLE...WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WIND GUSTS. LATER THIS EVENING...A COLD FRONT EXTENDING FROM A LOW CROSSING SASKATCHEWAN WILL PASS THROUGH THE FORECAST AREA BRINGING ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS. SOUTH-SOUTHEASTERLY WINDS WILL SHIFT TO A BREEZY NORTH-NORTHWESTERLY DIRECTION BEHIND THE FRONT. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...WFO UNR LONG TERM....WFO UNR AVIATION...WFO UNR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1245 PM MDT FRI JUN 15 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-161300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1245 PM MDT (145 PM CDT) FRI JUN 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A LOW PRESSURE SYSTEM WILL CROSS THE NORTHERN PLAINS TODAY AND TONIGHT...TRIGGERING WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS THE AREA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA. LARGE HAIL AND STRONG WINDS WILL BE THE MAIN THREATS...BUT ISOLATED TORNADOES ARE POSSIBLE. ALSO...STORMS THAT DEVELOP OVER PARTS OF WESTERN AND CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING HAVE THE POTENTIAL TO BE VERY SLOW MOVING WITH LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE DAILY CHANCES FOR THUNDERSTORMS OVER VARIOUS PORTIONS OF THE AREA THROUGH THURSDAY. SOME ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
523 PM MDT FRI JUN 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM HAIL 2 ENE HEREFORD 44.39N 102.84W
06/15/2012 M1.00 INCH MEADE SD STORM CHASER
MOSTLY DIME HAIL WITH A FEW QUARTERS FROM AROUND 418 PM
TO 423 PM MDT.
&&
BUNKERSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
527 PM MDT FRI JUN 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 6 N ELM SPRINGS 44.40N 102.53W
06/15/2012 E1.00 INCH MEADE SD PUBLIC
HAIL LASTED FROM 500 PM TO 525 PM MDT. DID CONSIDERABLE
CROP DAMAGE. ALSO HAD 30 TO 40 MPH WINDS.
&&
BUNKERSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 533 PM MDT FRI JUN 15 2012 SDZ002-160015- PERKINS SD- 533 PM MDT FRI JUN 15 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PERKINS COUNTY UNTIL 615 PM MDT... AT 529 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHEAST OF ZEONA...OR 42 MILES WEST OF FAITH...MOVING NORTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DATE... BISON... CHANCE... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4557 10243 4534 10219 4512 10284 4530 10296 TIME...MOT...LOC 2332Z 239DEG 31KT 4525 10280 RUDGE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 535 PM MDT FRI JUN 15 2012 SDZ026-028-029-074-160015- CENTRAL BLACK HILLS SD-HERMOSA FOOT HILLS SD-RAPID CITY SD-SOUTHERN BLACK HILLS SD- 535 PM MDT FRI JUN 15 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CUSTER AND WESTERN PENNINGTON COUNTIES UNTIL 615 PM MDT... AT 534 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CRAZY HORSE MEMORIAL...OR 6 MILES SOUTHWEST OF HILL CITY...MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... HILL CITY... SYLVAN LAKE... HARNEY PEAK... MOUNT RUSHMORE... KEYSTONE... CENTER LAKE... CUSTER PARK GAME LODGE... HAYWARD... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4391 10321 4372 10329 4389 10379 4397 10374 TIME...MOT...LOC 2335Z 285DEG 25KT 4388 10365 SCHILD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
549 PM MDT FRI JUN 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 9 WSW MILESVILLE 44.39N 101.84W
06/15/2012 E0.88 INCH HAAKON SD PUBLIC
HAIL LASTED FROM 525 PM TO 535 PM MDT.
&&
BUNKERSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
559 PM MDT FRI JUN 15 2012
SDZ031-032-073-160100-
HAAKON SD-PENNINGTON CO PLAINS SD-SOUTHERN MEADE CO PLAINS SD-
559 PM MDT FRI JUN 15 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PENNINGTON...EASTERN
MEADE AND WESTERN HAAKON COUNTIES UNTIL 700 PM MDT...
AT 552 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTH OF CREIGHTON...OR 36 MILES
NORTHWEST OF PHILIP...MOVING EAST AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
BILLSBURG...
MILESVILLE...
ANOTHER STORM CAPABLE OF NICKEL SIZED HAIL WAS IN THE MILESVILLE
AREA MOVING SLOWLY TO THE NORTH.
THESE STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4425 10229 4449 10229 4453 10184 4452 10181
4454 10180 4456 10153 4423 10153
TIME...MOT...LOC 2357Z 274DEG 19KT 4438 10218
RUDGEThe Rapid City radar (KUDX), 147 km away, was scanning. The volume nearest the first event began at 00:06 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380220.